Local

Synthetic opioids identified in toxic street pills; drugs ‘Georgia has never seen’

GBI: Georgia has never seen this drug

GBI spokeswoman Nelly Miles said Cyclopropyl fentanyl is a brand new Fentanyl analogue that hasn't ever been seen in Georgia before the recent clusters of overdoses in the midstate. It has been reported in a couple other states, though.
Up Next
GBI spokeswoman Nelly Miles said Cyclopropyl fentanyl is a brand new Fentanyl analogue that hasn't ever been seen in Georgia before the recent clusters of overdoses in the midstate. It has been reported in a couple other states, though.

The GBI identified Tuesday the contents of counterfeit pills that are the suspected causes of more than 30 overdoses in Middle Georgia, and it’s nothing the state has ever seen before.

U-47700, a drug nearly nearly eight times stronger than morphine, and Cyclopropyl fentanyl are two synthetic opioids found in the counterfeit Percocet pills being passed around Macon, according to a GBI news release.

Cyclopropyl fentanyl “is a brand-new Fentanyl analogue that Georgia has never seen,” GBI spokeswoman Nelly Miles said. “It’s our understanding that there are two other states that may have seen it.”

It is unknown how people react to the drug since it is not intended for human or veterinary use. The drugs are also transdermal, which means they can be absorbed through the skin or inhaled.

The opioid crisis was a topic of a lengthy discussion Tuesday, where Miles was among other state agency officials present for the Georgia Department of Health’s regular monthly board of public health meeting.

“What we’re finding in general is that there’s a heavy market for counterfeit pills,” Nelly said. “People make these poisons overseas, they get shipped to our states and they’re marketed as the real thing.”

Though illegal, Nelly said it is possible someone ordered the drugs and a pill press online and had them shipped to America from another country.

While some are under the impression that a counterfeit pill has tell-tale flaws, Miles warned that “what we’re finding, when we test them in the lab, is that a lot of counterfeit pills in general, they look better than the real thing.”

Overdoses started being called in to the Georgia Poison Center on June 3. It started with a half-dozen patients with the same symptoms at Middle Georgia hospitals.

“We recognized something was off,” the center’s assistant director Stephanie Hon said.

 

On June 5, 19 more people were hospitalized here. That same day, a news conference was called in Macon to spread the word about the poisonous mystery drug.

“Most of these patients appeared extremely obtunded, extremely lethargic, many of them unresponsive and many of them (with) shallow” breathing or no breathing at all, Hon said.

Most of the patients required Naloxone, a drug that can reverse the effects of an opiate-related overdose in minutes.

A common thread became obvious after some of the patients were stabilized and able to talk. Some had to be intubated and are using machines to breathe.

“It’s not like they were at the same party or a rave or anything or a concert,” Hon said. “Most of their histories involved recently buying pills off of the street.”

What’s more, many of them said they thought they were taking Percocet.

“Also unique, they took anywhere from maybe one to three tablets,” Hon said. “One to three (Percocets) would not have made these patients present the way that they did.”

Nancy Nydam, spokeswoman for the Georgia Department of Health, said the estimated number of overdose cases in Middle Georgia had reached 30 Tuesday. Toxicology results are pending for five people who died from a suspected overdose here since June 3.

However, Nydam said that number isn’t exact because “some have been ruled out” and “we’ve had a trickle of (overdoses) over the weekend” including at least two Monday.

“It looks like we’ve kind of leveled off with this cluster, but … every day there’s a drug overdose,” Nydam said. “The opioid crisis is ongoing, whether we’re talking about fake Percocet or any other kind of drugs that have (opiates) in there.”

Laura Corley: 478-744-4334, @Lauraecor

  Comments